Acute Phenobarbital Poisoning for the Management of Seizures in Newborns and Children; A Systematic Literature Review

Author(s): Adel Ghorani-Azam, Mahdi Balali-Mood, Bamdad Riahi-Zanjani, Emadodin Darchini-Maragheh, Mahmood Sadeghi*

Journal Name: CNS & Neurological Disorders - Drug Targets
Formerly Current Drug Targets - CNS & Neurological Disorders

Volume 20 , Issue 2 , 2021


Become EABM
Become Reviewer
Call for Editor

Graphical Abstract:


Abstract:

Objectives: While phenobarbital (PB) is commonly used for the management of seizures in newborns and pediatrics, its administration may accompany acute poisoning. We aimed to review the literature to find out the frequency of PB poisonings in newborns and children with seizures.

Method: A literature search was performed by two independent reviewers to find relevant articles about PB toxicity in neonates and pediatrics that were treated for the seizure.

Results: 18 articles met the inclusion criteria and were included in this systematic review. The main reasons for PB poisoning in studied patients were therapeutic intoxication. Reported signs of PB poisoning were lethargy, sedation, lack of sucking, fever, skin rash, hepatic inflammation and alopecia. Moreover, respiratory depression, encephalopathy, myocardial failure, syndrome of inappropriate antidiuretic hormone, and coma were among the complications of acute PB toxicity in children and infants.

Conclusion: PB therapy for the management of seizures in newborns and children might be associated with poisoning. Although supportive and symptomatic treatments are available for PB overdose, it should be administered with caution, using drug monitoring to avoid toxicity.

Keywords: Phenobarbital, seizure, newborns, pediatrics, toxicity, neonates.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 20
ISSUE: 2
Year: 2021
Published on: 07 December, 2020
Page: [174 - 180]
Pages: 7
DOI: 10.2174/1871527319666201207205916
Price: $65

Article Metrics

PDF: 141